Colorado, 2008

Winter Storm in Colorado, February 24 to 25, 2008

February 24 to 25, 2008 · NWS PUB · 4 events in 4 counties and zones

and over the higher elevations near Leadville. Up to 13 inches of snow occurred in the vicinity of Leadville in Lake county.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A winter storm produced more than 8 inches of snow across the eastern San Juan and La Garita mountains...and over the higher elevations near Leadville. Up to 13 inches of snow occurred in the vicinity of Leadville in Lake county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 24, 4:31 AM MST, 8 hours 29 minutes earlier.

Area forecast discussion, Feb 24, 4:31 AM MST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
431 AM MST SUN FEB 24 2008

.SHORT TERM...
(TODAY AND TONIGHT)

...HEAVY SNOW AND WIND ALONG THE CONTINENTAL DIVIDE TONIGHT...

CURRENTLY...HIGH LEVEL CLOUDS ALREADY CROSSING THE COLORADO/UTAH
BORDER AHEAD OF DEEP PACIFIC TROUGH MOVING ONSHORE ALONG THE WEST
COAST. WINDS INCREASING AT PASS LEVEL AND ABOVE...WITH SEVERAL KDOT
AWOS GUSTING TO AROUND 30 KNOTS EARLY THIS MORNING. QUIET ON THE
PLAINS WITH LIGHT WINDS AND SEASONABLY COOL TEMPS.

TODAY...PACIFIC LOW BEGINS TO SHEAR EASTWARD...WITH NOSE OF THE
UPPER JET MOVING INTO WESTERN COLORADO BY LATE AFTERNOON. WILL SEE
AT LEAST SOME ISOLATED -SHSN BEGIN ALONG THE CONTINENTAL DIVIDE THIS
MORNING...WITH INCREASING SNOW AND WIND THIS AFTERNOON AS INITIAL
SURGE OF MOISTURE MOVES INTO THE STATE. AS A RESULT...CONVERTED THE
WINTER STORM WATCH TO A WARNING FOR THE HIGHER ZONES IN THE CENTRAL
AND SOUTHWEST MOUNTAINS BEGINNING AT 19Z...AND HOISTED A SNOW AND
BLOWING SNOW ADVISORY FOR LOWER ELEVATION ZONES IN THE SAN JUAN/LA
GARITA/SAWATCH RANGES..AS WELL AS LAKE COUNTY AROUND LEADVILLE.
ADDED ZONE 58 (CLIMAX/MOSQUITO RANGE) TO THE WARNING...THOUGH BEST
SNOW HERE MAY BE MORE IN THE LATE TONIGHT/MONDAY TIME FRAME. WILL
SEE INCREASING WINDS AND WARM TEMPERATURES OVER THE PLAINS...WITH
SURFACE LOW PRESSURE SPINNING UP OVER EASTERN COLORADO BY EVENING.
MIGHT HAVE SOME LOCALIZED BLOWING SNOW OVER THE HIGHEST PEAKS OF THE
SANGRES...BUT WITH TEMPERATURES EDGING ABOVE FREEZING...SHOULD BE
LIMITED IN SCOPE WITH NO ADVISORY NEEDED.

TONIGHT...FIRST PORTION OF THE UPPER TROUGH MOVES ACROSS THE
STATE...WITH HEAVY SNOWS ALONG THE DIVIDE CONTINUING. FOCUS IN THE
EVENING WILL BE OVER THE SAN JUANS...THEN SHIFTING TO THE CENTRAL
MOUNTAINS AFTER 06Z...AS MID LEVEL FLOW BECOMES MORE WEST-NORTHWEST.
MODELS ALL SUGGEST WELL OVER A FOOT POSSIBLE BY EARLY MONDAY MORNING
OVER THE WARNING AREA...WITH HIGHEST AMOUNTS OVER THE USUALLY SNOWY
WEST FACING SLOPES. WESTERLY DOWNSLOPE FLOW WILL LIMIT PRECIP
CHANCES OVER THE EAST...THOUGH A FEW SPILL OVER SNOW SHOWERS WILL
DEVELOP IMMEDIATELY EAST OF THE SANGRES/WETS BY MON MORNING...AS
FLOW BECOMES MORE NORTHWEST AND COLD ADVECTION BEGINS.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

RELATIVELY ACTIVE METEOROLOGICAL PATTERN EXPECTED TO CONTINUE INTO
TUESDAY MORNING OVER CWFA WITH MORE TRANQUIL CONDITIONS RETURNING
FROM LATER TUESDAY INTO SATURDAY.

LATEST LONGER TERM MODELS INDICATE THAT THE UPPER WAVE RESPONSIBLE
FOR OUR CWFAS WESTERN MOUNTAIN WINTER WEATHER HIGHLIGHTS WILL BE
MOVING ACROSS CENTRAL COLORADO BY 12Z MONDAY AND THEN INTO THE
MIDWESTERN UNITED STATES BY 12Z TUESDAY. SNOW...HEAVY AT
TIMES OVER THE CENTRAL AND WESTERN MOUNTAINS...IS EXPECTED TO
CONTINUE INTO MONDAY MORNING...THEREFORE WILL CONTINUE WITH
INHERITED WINTER STORM WARNINGS/SNOW AND BLOWING SNOW ADVISORIES
FOR THESE AREAS UNTIL AROUND NOON MONDAY. AS COOL NORTHWEST FLOW
ALOFT DEVELOPS IN WAKE OF DISTURBANCE FROM LATER MONDAY INTO
TUESDAY WILL PAINT CWFA WITH ISOLATED TO SCATTERED SHOWERS IN
COMBINATION WITH COOLER TEMPERATURES.

FROM LATER TUESDAY UNTIL SATURDAY...GENERALLY NORTHWEST TO ZONAL
FLOW ALOFT PATTERN IS EXPECTED WHILE ANOTHER NORTHERLY SURGE
SHOULD PUSH ACROSS THE EASTERN PLAINS THURSDAY NIGHT. OUTSIDE OF
THE CENTRAL MOUNTAINS...LOW GRADE TO NIL POPS EXPECTED DURING THIS
PERIOD. COOLEST TEMPERATURES OF THE LONG TERM SHOULD OCCUR ON
MONDAY AND TUESDAY AND THEN AGAIN ON FRIDAY WHILE WARMEST
CONDITIONS EXPECTED THURSDAY AND SATURDAY. AT THIS WRITING...IT
APPEARS THAT THE GRADIENT WINDS SHOULD REMAIN RELATIVELY
WELL-BEHAVED DURING THE LONG TERM.

&&

.AVIATION...

VFR AT KCOS AND KPUB THROUGH MONDAY MORNING...WITH GUSTY SOUTHWEST
WINDS THIS AFTERNOON INTO THE EVENING. VFR AT KALS UNTIL 00Z THIS
EVENING...THEN OCCASIONAL MVFR OVERNIGHT WITH LOWERING CIGS AND
CHANCE OF SNOW SHOWERS. EXPECT MOST MOUNTAIN PASSES ALONG THE
CONTINENTAL DIVIDE TO BECOME IFR BY MID-AFTERNOON...WITH LIFR
CONDITIONS WIDESPREAD DUE TO SNOW OVERNIGHT. ISOLATED MVFR
CONDITIONS DUE TO CIGS AND SNOW TONIGHT OVER THE EASTERN
MOUNTAINS...AS SNOW SPREADS EAST.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FROM NOON TODAY TO 12 PM MST MONDAY FOR
COZ058-060-066-068.

SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 12 PM MST
MONDAY FOR COZ059-061-064-065-067.

&&
Hazardous weather outlook, Feb 24, 6:41 AM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
641 AM MST SUN FEB 24 2008

COZ058>089-093>099-251345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
641 AM MST SUN FEB 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM WILL MOVE INTO COLORADO TODAY...WITH HEAVY
SNOW AND BLOWING SNOW ALONG THE CONTINENTAL DIVIDE FROM THIS
AFTERNOON UNTIL MONDAY MORNING. SNOWFALL ACCUMULATIONS OF 1 TO 2
FEET ARE LIKELY OVER THE HIGHER ELEVATIONS OF THE CENTRAL AND
SOUTHWEST MOUNTAINS...WITH 5 TO 10 INCHES AT LOWER ELEVATIONS.
TRAVEL OVER HIGH MOUNTAIN PASSES...INCLUDING WOLF
CREEK...CUMBRES AND MONARCH PASSES...WILL BECOME VERY DIFFICULT FROM
LATE THIS AFTERNOON THROUGH AT LEAST MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW...HEAVY AT TIMES...IS EXPECTED TO CONTINUE OVER THE CENTRAL
AND SOUTHWEST MOUNTAINS UNTIL AROUND NOON MONDAY...WITH SNOW THEN
DECREASING IN BOTH AREAL COVERAGE AND INTENSITY FROM MONDAY
AFTERNOON INTO TUESDAY MORNING. SEVERAL ADDITIONAL INCHES OF SNOW
WILL BE POSSIBLE OVER THE CENTRAL AND SOUTHWEST MOUNTAINS ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER THE LA GARITA
MOUNTAINS...THE EASTERN SAN JUAN MOUNTAINS...THE EASTERN SAWATCH
MOUNTAINS AND THE UPPER RIO GRANDE VALLEY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
February 24, 1:00 PM MST to February 25, 8:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
February 24, 1:00 PM MST to February 25, 8:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, La Garita Mountains Above 10000 Ft

When
February 24, 1:00 PM MST to February 25, 6:00 AM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 24, 1:00 PM MST to February 25, 6:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82851, 82852, 82853, 82854.